Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 216, NWS Mobile, AL

July 5, 1998Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 5, 1998, 4:50 PM CDT for Baldwin County, Alabama. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1998, 4:50 PM CDT (21:50 UTC)
Expired
Jul 5, 1998, 5:30 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:00 PM CDTThunderstorm Wind 50Seminole, ALTrees were blown down near Seminole.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1567 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

105 
WUUS1 KMOB 052153 RRA
SVRMOB
ALC003-052230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
450 PM CDT SUN JUL 5 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 530 PM CDT

* AT 450 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 13 MILES EAST OF
  ROBERTSDALE OR 3 MILES NORTH OF SEMINOLE... AS INDICATED BY DOPPLER
  RADAR... MOVING SOUTH 10 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  SEMINOLE BY 500 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:50 PM CDT, 3 hours earlier.

Area forecast discussion, Jul 5, 1:50 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
150 PM CDT SUN JUL 5 1998

LATEST SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE ACROSS SOUTHWEST
LOUISIANA.  LATEST STREAMLINE ANALYSIS (SSW) SHOW BEST CONVERGENCE
ACROSS THE WEST PART OF CWA.  THIS IS ALSO THE AREA WHERE THE BEST
MOISTURE CONVERGENCE IS LOCATED.  LATEST RADAR AND SATELLITE LOOPS
SHOW RW/TRW DEVELOPING IN THIS AREA.  THESE SHOULD MOVE SOUTHEAST
TOWARD THE COAST AND DISSIPATE BEFORE MIDNIGHT.  FWC DID ANOTHER FLIP
FLOP WITH PRECIPITATION ON THIS RUN.  BOTH ETA AND NGM SIMILAR OF
BREAKING UPPER RIDGE DOWN WITH FLOW BECOMING MORE ZONAL AND WEAK BY
MONDAY.  BOTH MODELS PUSH WEAK SURFACE LOW OFF CAROLINA COAST
SOUTHWEST TO FLORIDA PANHANDLE BY LATE MONDAY.  BEST CHANCE OF ANY
PRECIP WILL BE ALONG SEA BREEZE MONDAY AND TUESDAY. SEA BREEZE WILL
BECOME MORE ACTIVE LATE MONDAY AND TUESDAY AS LOW LEVEL FLOW BECOMES
MORE ESE DURING THE AFTERNOONS. HOT TEMPERATURES WILL CONTINUE FOR
THE NEXT TWO DAYS WITH NEAR RECORD HIGHS FOR PNS AND MOB ON MONDAY
(PNS NEAR RECORD TODAY). WILL SEE PATCHY FOG TONIGHT ACROSS AREAS
THAT RECEIVE ANY RAINFALL THIS AFTERNOON.  OVERNIGHT LOWS WILL ALSO
BE A LITTLE COOLER IN THESE AREAS. FWC NUMBERS LOOK TO BE IN BALL
PARK.

OVER THE COASTAL WATERS...NW WINDS GENERALLY 10 TO 15 KTS BECOMING
SOUTHERLY AROUND 10 KNOTS BY MONDAY NIGHT.  SEAS WILL BE AROUND 2 FT
WITH A LIGHT CHOP ON PROTECTED WATERS.  WIDELY SCATTERED SHOWERS AND
STORMS NEAR THE COAST LATE AFTERNOON AND EVENING HOURS.

MOB 74/96/75/95 2212  PNS 76/97/76/95 2212
DTS 77/92/77/91 1212  EVR 73/97/73/96 1112 01

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.